Shakyryn Napier described her son Ty’Vaughn Napier as an awesome, awesome kid. He was very involved in his community, she said.
Still, he faced many personal challenges. At age 23, Ty’Vaughn was diagnosed with schizophrenia. He experienced auditory hallucinations that kept him awake at night.
To help him sleep, Ty’Vaughn began to use controlled amounts of marijuana.
“He struggled through his diagnosis and the one thing that helped was marijuana, and I was honestly fine with that,” Napier said. “He had consistent people he would buy from all the time.”
On a Wednesday in 2021, Ty’Vaughn came home with marijuana — this time purchased from a different person.
A few days later, he died from an accidental fentanyl overdose in his bedroom. He was 25.
“Being a nurse forever, I had no idea,” Napier said. “It wasn’t even something that really entered my mind until when investigators started finding things in his room. Based on what they found in his phone, someone had sold him (fentanyl) laced marijuana.”
Over the past few years, cases like Ty’Vaughn’s have become more common in North Texas.
At least 672 people — some as young as 14 — have died from accidental fentanyl overdoses in Tarrant, Denton, Parker and Johnson counties since 2019.
Now more than ever, it’s important for parents to start conversations with their children and family members about the fentanyl crisis, said Dr. Artee Gandhi, medical director of pain management at Cook Children’s.
Fentanyl crisis across North Texas
Fentanyl is an addictive, synthetic opioid originally developed for pain management. It is often a drug of choice for post-surgery patients because fentanyl causes less vomiting and fewer incidents of blood pressure drops than morphine — but it is 50 to 100 times stronger.
Locally, fentanyl has been identified in multiple substances, including counterfeit pills, methamphetamine, marijuana and heroin. You can’t tell if drugs contain fentanyl by smell, taste or touch.
Americans between the age of 35 to 44 are more likely to die from fentanyl poisoning than any other 10-year age group. But deaths among children 14 and younger are increasing more quickly than in any other population, according to Families Against Fentanyl.
Since 2021, Cook Children’s pediatric hospital in Fort Worth has seen an uptick in fentanyl-related visits.
How many adolescents (age 10 to 19) have visited Cook Children’s with opioid substances in their systems?
- 2023: 408 visits (as of Oct. 9)
- 2022: 427 visits
- 2021: 158 visits
(Source | Cook Children’s)
“Those numbers are continuing to rise among children,” said Gandhi. “We have patients that have come with opioid medications or illicit fentanyl in their system. Unfortunately, some have passed before they even arrived at the hospital.”
How to talk to your children about fentanyl
Open conversations about fentanyl are important to ensure your children are educated on safety and drug use, said Gandhi.
Start by explaining what fentanyl is and why it is so dangerous.
If your child is on any medications, let them know it is safe only to consume those prescribed to them by their doctors. Children should never take medication given to them from anyone else.
Most of the counterfeits obtained by adolescents come from friends and through social media platforms. Children are purchasing medications like Xanax, Adderall, methamphetamine or Percocet without knowing they are mixed with fentanyl, said Gandhi.
Make sure the conversation is calm and direct and provides suggestions on how to manage pain and stress. Listen to your child’s questions without judgment.
What you can do
It’s important for parents to know the signs and symptoms of a fentanyl overdose. In most instances, overdoses among children and teenagers occur at home while someone else is there, said Gandhi.
Signs of an overdose:
- Small, constricted pupils
- Falling asleep or losing consciousness
- Slowed, weak breaths or cessation of breathing
- Choking or gurgling sounds
- Limp body
- Cold and or discolored skin
If you suspect an overdose, call 911 immediately and begin rescue breathing or CPR. Turn the person on their side to prevent choking.
One evidence-based practice to curb overdoses is administration of naloxone, a nasal spray that reverses an overdose. Speak with your doctor or pharmacist about obtaining naloxone to keep at home. A prescription is not required.
“If you have the opportunity to receive naloxone, talk to your family about how to use it and put it in a central location that everyone has access to,” said Napier.
If you know your child is using opioids or other substances, bring it up to your pediatrician to discuss the right treatment, said Gandhi.
“Children with substance use disorders, unfortunately, are not treated adequately, and many of them don’t receive the intensive treatment that they need,” she said.
Facility referral list for adolescent chemical dependency treatment:
- Tarrant Youth Recovery Center: 817-569-4270
- Living Health Lena Pope: 817-255-2657
- Tarrant County branch of Youth Advocate Programs Inc.: 817-492-4673
- Texas Health Resources Mansfield: 682-549-7899
- Perimeter Behavioral Hospital of Arlington: 817-662-6342
- Texas Health Resources Springwood: 682-549-7916
- Mesa Springs Fort Worth: 817-292-4600
- Mesa Springs Innovations Arlington: 682-320-2800
(Source | Cook Children’s)
As for Napier, she and her family continue to navigate the loss of Ty’Vaughn. It’s tough to turn pain into purpose, she said.
Still, she hopes families stop shying away from difficult conversations with their children.
“You cannot be afraid of hard conversations, and we can no longer hold that mentality of ‘my child would never.’ Sometimes it’s not your child’s choice,” Napier said. “You may not have known what they were getting into.”
At the Fort Worth Report, news decisions are made independently of our board members and financial supporters. Read more about our editorial independence policy here.